Kentucky, 2009

Tornado and Damaging Wind in Kentucky, June 16, 2009

June 16, 2009 · NWS ILN · 2 events in 1 county or zone

A cluster of thunderstorms tracked over northern Kentucky near a stalled surface boundary and in a very moist air mass. One of these storms produced a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cluster of thunderstorms tracked over northern Kentucky near a stalled surface boundary and in a very moist air mass. One of these storms produced a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 6:52 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 16, 6:52 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
752 PM EDT TUE JUN 16 2009

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST THROUGH THE OHIO VALLEY THIS
EVENING. LOW PRESSURE WILL THEN TRACK EAST OVER THE SOUTHERN GREAT
LAKES TONIGHT...WITH ANOTHER LOW TAKING A SIMILAR TRACK ON FRIDAY.
HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
LIGHT SHOWERS ARE CROSSING EAST THROUGH THE CWA THIS AFTERNOON AND
WILL HELP MOISTEN THE DRIER LOW LEVELS FOR THE NEXT SHOT OF RAIN
THIS EVENING AND OVERNIGHT. CLUSTER OF STORMS OVER WEST CENTRAL KY
WILL LIKELY REMAIN S OF FCST AREA BUT THE STORMS OVER INDIANA ARE
EXPECTED TO AFFECT CWA THIS EVENING AND OVERNIGHT. GFS IS TOO
OVERDONE WITH SFC LOW DEVELOPMENT AND SUBSEQUENT VERY HEAVY
RAINFALL JUST N OF OHIO RIVER...ESPECIALLY CONSIDERING IT HAS
NO/VERY LITTLE QPF FOR THE REST OF THE STATE WHERE STRONGEST LINE
OF STORMS ARE OCCURRING. SURFACE BOUNDARY WILL STILL BE THERE AND
ANY BACK BUILDING OR SLOW MOVING STORMS IN AN ENVIRONMENT WITH
PWATS OVER AN INCH WILL BE ABLE TO PRODUCE HEAVY RAIN. INCLUDED
HEAVY MENTIONING IN THE FORECAST.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE BREAKS DOWN AND CONTINUES TO MOVE EAST
TONIGHT...ALLOWING FOR STORMS TO OVERSPREAD MUCH OF THE OHIO
VALLEY. THE SURFACE LOW DOES NOT CROSS UNTIL TOMORROW...WITH
SOUTHERLY FLOW AHEAD OF IT ALLOWING A CONTINUED MOISTURE SOURCE TO
BE PULLED INTO THE REGION. ALONG WITH THE SURFACE LOW...AN UPPER
S/W IS PROGGED TO CROSS NRN CWA...WITH THE TWO COMBINING FOR A
CHANCE OF STORMS EARLY...TURNING OFF WITH SOME PARTIAL CLEARING
FROM W-E LATER IN THE DAY. BY THE OVERNIGHT PERIOD...ANY LINGERING
SHOWERS IN THE EAST CLOSER TO THE FRONT WILL CONTINUE TO MOVE EAST
AND EXIT THE REGION. NAM IS A BIT OVERDONE WITH BRINGING A LOT OF
QPF ALONG A SHARP SURFACE FRONT. FRONT WILL BE MORE ROUNDED AND
SINCE THE ATMOSPHERE SHOULD HAVE ALREADY BEEN WORKED OVER...OPTED
TO LOWER POPS TO NIL BY DAYBREAK THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
PERIOD BEGINS WITH FA IN WAKE OF SFC LOW. 00Z ECMWF WAS A LITTLE
STRONGER THAN THE GFS WITH H5 RIDGING...AND KEPT FA DRY FOR THU.
CANADIAN AND GFS WHERE HINTING AT SMALL CHANCE OF PCPN ACRS THE N ON
THU...SO WENT WITH A 20 POP ACRS THE N.

FOR THE REST OF THE FCST PERIOD FOLLOWED THE 00Z ECMWF. THE GFS IS
EXPERIENCING ITS TYPICAL CONVECTIVE FEEDBACK ISSUES. THUS ITS
SOLUTIONS ARE QUESTIONABLE.

ECMWF DEVELOPS A WRMFNT ACRS THE LOWER OH VLY THU NGT AND LIFTS IT
TO NR THE TRI-STATE BY 12Z FRI. EXPECT SCT CONVECTION TO DEVELOP
AHEAD OF THE FNT. WRMFNT PUSHES THRU THE FA. EXPECT FRI TO BE THE
WARMEST DAY OF THE PERIOD.

STRONG H5 S/W SWINGS THRU THE LOWER GREAT LAKES FRI NGT INTO SAT.
LOOKS LIKE THE BEST POPS WILL BE FRI NGT INTO EARLY SAT. KEPT POPS
AT HIGH CHC FOR NOW...BUT THEY WILL PROBABLY NEED TO BE RAISED LATER.

H5 RIDGE BUILDS IN SAT NGT DRYING THINGS OUT. RIDGE HOLDS IN THRU
MONDAY. RIDGE FLATTENS A LITTLE MONDAY NIGHT...ALLOWING WEAK
DISTURBANCES TO ROUND THE TOP OF THE RIDGE MONDAY NIGHT INTO TUE.

WENT A BLEND OF MAV/PREV TEMPS FOR THU AND THU NGT...THEN LEANED
TOWARDS A PREV/HPC BLEND THE REST OF THE WAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MID/UPR LEVEL FLOW BACKS WITH SIGNIFICANT S/W TRACKING EWD THRU
OHIO VALLEY THIS EVENING. 8H TROF AND ASSOCIATED CONVERGENCE AXIS
TO PIVOT INTO SW OHIO THIS EVENING AND THEN NE THRU TAF SITES OVERNIGHT.
INSTBY TO PUSH NORTHWARD WITH SFC TD/S ALREADY INCREASING TO AROUND
70 AT KCVG. BEST INSTBY TO OCCUR OVER THE SW TONIGHT BUT EVEN THE
NRN SITES WL SEE MARGINAL ELEVATED INSTBY THIS EVENING. HAVE INCLUDED
THUNDERSTORMS AT ALL BUT THE NE TAF SITES WHERE HAVE LIMITED MENTION
TO CB. WITH THIS WAVE MOVING THRU OVERNIGHT EXPECT PRECIP TO COME TO
AN END. IF ENOUGH CLEARING OCCURS LATE TONIGHT...THE DEVELOPMENT OF
FOR AND STRATUS WL BE PSBL. FOR NOW HAVE A MENTION OF MVFR VSBY
RESTRICTIONS AT ALL BUT CENTRAL OHIO TAF SITES.

ALL TAF SITES WL BE IN THE WARM SECTOR ON WED. INSTBY IS EXPECTED
TO RE-DEVELOP WED AFTN.  HAVE LIMITED MENTION TO VCSH AT THIS TIME
DUE TO UNCERTAINTY AND COVERAGE.

OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...AR
Hazardous weather outlook, Jun 16, 4:20 AM EST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT TUE JUN 16 2009

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-080-
082-088-170930-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-SCIOTO-
520 AM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL FROM LATE AFTERNOON
INTO TONIGHT. THE HEAVY RAIN MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS A
FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. WITH A VERY WARM AND
UNSTABLE AIRMASS IN PLACE...SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

INZ066-073>075-080-KYZ089>100-OHZ077>079-081-170930-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-ADAMS-
520 AM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT AS A FRONTAL BOUNDARY LIFTS INTO THE REGION.
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THE STORMS. AN
ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORMS WILL BE
CAPABLE OF TORRENTIAL RAINFALL THAT MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS
A FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. WITH A VERY
WARM AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RYAN

In the hours before

Special weather statement, Jun 16, 4:53 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT TUE JUN 16 2009

INZ080-KYZ089-090-094-162230-
SWITZERLAND IN-GALLATIN KY-CARROLL KY-OWEN KY-
553 PM EDT TUE JUN 16 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWEN...CARROLL...
SOUTHWESTERN GALLATIN AND SWITZERLAND COUNTIES THROUGH 630 PM EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 12 MILES
WEST OF LOCUST TO 19 MILES SOUTH BEECHWOOD...MOVING NORTHEAST AT 20
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
MONTEREY...FLORENCE...MARKLAND...CENTER SQUARE...JACKSONVILLE...MOUNT
STERLING...BRAYTOWN...MOOREFIELD...BEECHWOOD...NEW COLUMBUS...
SQUIRESVILLE AND LONG RIDGE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

WOODRUM
Special weather statement, Jun 16, 6:38 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT TUE JUN 16 2009

KYZ097-OHZ078-079-170000-
BRACKEN KY-CLERMONT OH-BROWN OH-
738 PM EDT TUE JUN 16 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN...SOUTHERN
CLERMONT AND BRACKEN COUNTIES THROUGH 800 PM EDT...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR POWERSVILLE...MOVING NORTH AT 15
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
WOOLCUTT...CHATHAM...JOHNSVILLE...WILLOW GROVE...ROCK SPRINGS...
BRADFORD...UTOPIA...AUGUSTA...HIGGINSPORT...FELICITY AND CHILO.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

AR

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Lewis

When
June 16, 8:25 PM EST to 8:26 PM EST
Where
Lewis County, 1.41 mi NW of Tollesboro to 1.27 mi NW of Tollesboro
Rating
EF1
Path length
0.2 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.563, -83.590

Several homes and mobile homes received minor structural damage. Three mobile homes were lifted off of their foundations. A barn was destroyed and another was damaged. Several trees and large branches were also downed. A truck was also damaged.

Most of the damage was in Tollesboro off of route 10 in the Hampton Lane Road area.

Thunderstorm Wind, Lewis

When
June 16, 8:25 PM EST to 8:28 PM EST
Where
Lewis County, 1.18 mi NW of Tollesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
38.562, -83.586

Several trees were blown down by straight line winds in the vicinity of the tornado in Tollesboro.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183139, 183142.